Alert archive / Missouri / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 327, NWS Springfield, MO

September 30, 1998Maries County, Miller County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Sep 30, 1998, 3:43 AM CDT for Maries County, Miller County, Missouri. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 30, 1998, 3:43 AM CDT (08:43 UTC)
Expired
Sep 30, 1998, 4:50 AM CDT
In force
67 min
Issued by
NWS Springfield, MO
Area
Whole counties

Counties Maries County, MO, Miller County, MO

The radar

The St Louis radar (KLSX), 142 km from the middle of the area, began a volume at 08:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 8.7 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1998-09-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1622 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1998-09-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1622 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1455 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

745 
WUUS1 KSGF 300844 RRA
SVRSGF
MOC125-131-300950-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
343 AM CDT WED SEP 30 1998

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARIES COUNTY IN CENTRAL MISSOURI
  EASTERN MILLER COUNTY IN CENTRAL MISSOURI

* UNTIL 450 AM CDT

* AT 342 AM DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
  OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL THE
  SIZE OF QUARTERS.  THIS STORM WAS LOCATED 10 MILES NORTHEAST OF
  TUSCUMBIA OR 2 MILES NORTH OF MARYS HOME AND WAS MOVING
  EAST-SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM(S) WILL BE NEAR...
  NORTHEAST MILLER COUNTY AND WESTERN MARIES THROUGH 415 AM
  VIENNA AROUND 415 AM

IN ADDITION TO DAMAGING WINDS AND/OR LARGE HAIL...THESE STORMS ARE
PRODUCING TORRENTIAL RAINFALL.  FLASH FLOODING MAY OCCUR WITH LITTLE OR
NO ADVANCED NOTICE.  SEEK SHELTER NOW...AWAY FROM FLOOD PRONE AREAS.

AF/CR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 30, 2:44 AM CDT, 59 minutes earlier.

Area forecast discussion, Sep 30, 2:44 AM CDT, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
244 AM CDT WED SEP 30 1998

WELL...SFC FNT IS ALONG A RSL-MKC-MDF.  BUBBLE HI OVR EMP AND LATEST
ADAP DENOTING -6 LIS AND STRONG MIXING RATIOS OVR CWA.  88D SHOWING
SGFNT BOW ECHO FRM GREENFIELD TO LOCKWOOD.  SELS DY1 SEEMS REASONABLE
WITH K INDICES OF 25-30...PESKY BNDRY TO N AND W-NW FLOW ALOFT.  CWA
HAS BEEN GRABBED TWICE IN LAST TWO DAYS WITH NW FLOW.  WL DEFINITELY
KP CURRENT SCT POPS IN FCST ATTM.

FCST DILEMMA IS NOT THE POPS BUT RATHER THE BIG COOL DOWN ON THU...

ALL 3 MODELS ARE IN SOME GENERAL AGREEMENT TO TAKE PRODIGIOUS HIGH
AND PUSH FNT THRU ON THU WITH A COOL OVERRUNNING EVENT.  LOOKS LIKE
RAIN SHOULD CONT IN FCST LIKE FAN SUGGESTS.  AVN IS KICKING THE NGM
PANTS LAST FEW NIGHTS AND WL LEAN TOWARD AVN AGAIN AS IT HISTORICALLY
HANDLES NW FLOW ALOFT BETTER.

RECOMMENDATION FOR FCST GUIDANCE AND COORDINATION ONLY...

SGF...PARTLY CLOUDY WITH A 40 PERCENT CHANCE OF SHOWERS AND
THUNDERSTORMS.  HIGH 85 TO 90.
JLN...VARIABLE CLOUDINESS WITH A 40 PERCENT CHANCE OF SHOWERS AND
THUNDERSTORMS.  HIGH AROUND 90.
AIZ/VIH...MOSTLY CLOUDY WITH A 50 PERCENT CHANCE OF SHOWERS AND
THUNDERSTORMS.  HIGH 80 TO 85.

CCF INFO
SGF BE 087/059 065/050 058 04443
JLN BE 090/062 069/051 062 04443

GORDON

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 30, 1:36 AM CDTSevere Thunderstorm WarningSGFBarton, Vernon49 min
Sep 30, 2:13 AM CDTSevere Thunderstorm WarningSGFDade47 min
Sep 30, 2:39 AM CDTSevere Thunderstorm WarningSGFLawrence46 min
Sep 30, 3:22 AM CDTSevere Thunderstorm WarningSGFChristian, Stone48 min
Sep 30, 4:07 AM CDTFlash Flood WarningSGFBarton, Dade3 hr
Sep 30, 4:17 AM CDTFlash Flood WarningSGFMaries, Miller4 hr
Sep 30, 4:49 AM CDTSevere Thunderstorm WarningSGFPhelps66 min
Sep 30, 10:21 AM CDTSevere Thunderstorm WarningSGFDallas, Greene, Webster34 min
Sep 30, 10:55 AM CDTSevere Thunderstorm WarningSGFWebster, Wright65 min
Sep 30, 11:19 AM CDTSevere Thunderstorm WarningSGFDouglas56 min
Sep 30, 11:41 AM CDTSevere Thunderstorm WarningSGFTexas49 min

Nearby

Severe Thunderstorm Warnings in Missouri, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.